Warning over counterfeit benzos


caution warning danger sign

A counterfeit benzodiazepine that is stamped to look like a pharmaceutical product is being illegally sold in Australia

Etizolam, an unregistered benzodiazepine medication, is being illegally sold in Australia in the form of counterfeit tablets that are stamped to give the appearance of alprazolam, warns NSW Health.

Professor Nick Buckley, the Acting Clinical Director at the NSW Poisons Information Centre, said so far two physical tablets have tested positive and there has been a number of patients reporting adverse effects confirmed in NSW.

“We’ve seen four people recently where etizolam use has been associated with serious harm,” said Prof Buckley.

“Etizolam has similar effects to other benzodiazepines but is not used medically in Australia. These tablets are not pharmaceutical grade and, as a result, can have widely variable doses and effects.”

Etizolam can cause unexpected side effects and may result in prolonged drowsiness.

“The effects will depend on the dose of etizolam in each tablet, how many tablets people consume and whether they regularly consume other benzodiazepines,” Prof Buckley said.

“If you have taken a tablet you purchased online or from the street and are experiencing side effects, call Triple Zero immediately or seek urgent medical attention.”

Anyone who has concerns about the tablets or adverse effects from etizolam or alprazolam should contact the poisons information centre on 13 11 26.

NSW Health has notified the TGA of these counterfeit medications.

Previous Clinical tips: Food poisoning
Next Large review finds positive pharmacy impact

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.